Mashell

Topical steroid addiction.

Using topical steroids for extended amount of time can cause topical steroid addiction right? Soon their bodies become tolerant of the steroids and no longer work. And when you try to withdraw from using the topical steroids, the symptoms mimic spreading eczema yet many doctors do not recognise this and prescribe stronger steroids. Why is this?

26 November 2013

There is no evidence that topical steroids change the nature of the underlying disease. So I think you are not correct. Topical steroids have been used for many years and remain one of the most important treatments for eczema. If they are used correctly they can control symptoms and improve the patient’s quality of life.

Eczema is a condition where the skin becomes inflamed due to a defect in the body’s immune system. Once the skin has become inflamed and angry, a steroid cream is needed to reduce that inflammation. The lowest amount of steroid cream should be used to achieve this. Once the redness and inflammation has settled the steroid cream can be stopped. Moisturising creams should then be continued daily to try to prevent the eczema from returning.

There is no cure for eczema. Management with the correct application of moisturising creams help control it, along with steroid creams when it flares up. The most common side effect of prolonged high-dose steroid cream use is thinning of the skin. This is why strong steroid creams should only be used regularly under the guidance of a dermatologist. If eczematous skin is left untreated the skin can become thickened.

Answered by Dr Emmajane Down.

 

You may also be interested in...

Eczema through the ages

Atopic eczema

Corticosteroids (topical)

Got a health question?

We’re here to help you take care of your health - whenever you need us, wherever you are, whether you're an AXA PPP healthcare member or not.

Our Ask the Expert service allows you to ask our team of friendly and experienced nurses, midwives, counsellors and pharmacists about any health topic.